Treatment of HIV associated lipoatrophy: more than just skin deep


Michelle Croston and Jennifer Cawsey
North Manchester General Hospital, Manchester

In the late 1990s, protease inhibitors, nucleoside transcriptase inhibitors, and non-nucleoside transcriptase inhibitors formed what was known as highly active antiretroviral therapy (HAART). However, with increased survival rates and individuals living with long-term treatment regimens, side effects of HAART have become more evident [1]. One widely documented side effect of HAART is lipodystrophy in which body fat is redistributed as a result of lipohypertrophy of fat of the viscera, neck and breast and lipoatrophy of subcutaneous fat. Lipodystrophy syndrome can manifest as either lipohypertrophy or lipoatrophy singularly, or as a mixed form [2]. Changes in peripheral fat distribution primarily affect the arms, legs, buttocks, and the buccal and temporal fat pads of the face [2]. Some protease inhibitors directly affect the body’s ability to differentiate adipose tissue, while nucleoside inhibitors induce lipolysis and adipocyte apoptosis [3]. Facial wasting has serious implications for an HIV-positive person’s self-confidence and quality of life due to the stigmatising nature of the condition and its association with HIV. Read more…